TOKYO – Japan's Health Ministry on Wednesday urged doctors to warn patients of possible abnormal behavior in children treated with influenza drugs after two more teenagers treated with Tamiflu fell to their deaths earlier this month.
Concerns over the drug have spiked in Japan after a boy and a girl, both 14, fell to their deaths from their condominiums after taking Tamiflu in separate incidents earlier this month.
While a relationship between the drug and abnormal behavior has not been established, the Health Ministry said in a statement it is urging doctors to warn patients about the possible side effects of influenza drugs and make sure young patients are monitored constantly.
The U.S. Food and Drug Administration has said it received 103 reports of delirium, hallucinations and other unusual psychiatric behavior, mostly in Japanese children treated with Tamiflu, between Aug. 29, 2005, and July 6, 2006. The Japanese government has not released detailed figures.
The drug, manufactured by Swiss company Roche Holding AG, already carries warnings in Japan and the United States that such abnormal behavior could occur.
Tamiflu is one of the few drugs believed to be effective in treating bird flu, which health officials fear could spark a pandemic if it mutates into a form easily passed from human to human. The drug does not prevent flu but can reduce the length and severity of its symptoms.
Health officials have been sensitive about taking any action that might dissuade people from taking Tamiflu, since the drug could play an important role in a bird flu outbreak.